Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

August 12, 2021Douglas County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 12, 2021, 11:09 PM MDT for Douglas County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 11:09 PM MDT (05:09 UTC)
Expired
Aug 12, 2021, 11:45 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Hail
0.75 in
Wind
30

County Douglas County, CO

The radar

The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS85 KBOU 130509
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1109 PM MDT Thu Aug 12 2021
 
COZ040-041-130545-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1109 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of north central
Douglas and southwestern Arapahoe Counties through 1145 PM MDT...

At 1108 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Highlands Ranch, or 14 miles south of Denver, moving
south at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southwestern Centennial, Highlands Ranch, southern Littleton,
Greenwood Village, Lone Tree, Roxborough Park, Castle Pines, Louviers
and Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3944 10501 3944 10502 3946 10502 3947 10504
      3945 10505 3945 10507 3950 10509 3951 10508
      3954 10508 3956 10505 3958 10505 3962 10491
      3944 10485 3942 10499
TIME...MOT...LOC 0508Z 340DEG 6KT 3952 10500 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 12, 8:35 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 12, 8:35 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
835 PM MDT Thu Aug 12 2021

.UPDATE...
Issued at 834 PM MDT Thu Aug 12 2021

An area of slow moving showers and strong thunderstorms have
persisted over Southern and Central Lincoln as well a much of
Eastern Elbert County from late afternoon into the evening hours.
These storms have produced locally rainfall with rates up to 2
inches per hour and hail.

Additional storms may develop further north and west possibly
back into Denver later tonight as outflow boundaries propagate
outward from the storms. The latest KDNR sounding has a cape of
745 J/KG, a CIN of - 63 J/KG, and a descent inversion just above
700 MB which doesn't look favorable for convection. However, if a
strong enough boundary moves into the area, the cap could be
broken and trigger a few storms.

The HRRR model suggests this with convection developing in the
Denver area around 11 pm and ending after midnight. However, many
of the other high resolution models only show a few light showers.
With increased low level moisture behind the boundary along with
PW's rising to near an inch, there is the potential for brief
heavy rain with the storms.

&&

.SHORT TERM...(This evening through Friday)
Issued at 213 PM MDT Thu Aug 12 2021

Current radar shows isolated thunderstorms developing in southern
Lincoln county. With sufficient CAPE values reaching 1000J/kg and
CAMs showing favorable conditions, thunderstorms will likely
continue throughout the afternoon into the evening hours till 07Z.
This afternoon isolated thunderstorms will continue along the
Palmer Divide which may produce brief heavy rain, small hail and
wind gusts to 40 mph. Additionally, areas of the eastern plains
could receive a stray thunderstorm between 0Z and 06Z due to some
lingering instability but kept PoPs low. Tonight's low
temperatures will range in the upper 50s to lower 60s east of
Interstate 25 and mid 40s to lower 50s west of Interstate 25.

In terms of smoke, wildfire smoke will continue through tonight
but with the assistance of upper level forcing majority of the
smoke at the surface will decrease and improving conditions on
Friday.

Tomorrow, temperatures will decrease slightly due to increasing
cloud coverage. Rising dewpoints and increase moisture content
will support thunderstorm growth potential. Isolated severe
thunderstorms are possible due to deep layer shear and CAPE values
reaching 1500J/kg. Scattered thunderstorms will develop west of
Interstate 25 which may bring flooding concerns for northwestern
portions of Cameron Peak. Storm motion will move southeasterly
with QPE values up to half an inch in isolated foothill areas.
Areas in the northeastern plains starting after 00Z will receive
QPE values up to a half an inch as well.

.LONG TERM...(Friday night through Thursday)
Issued at 213 PM MDT Thu Aug 12 2021

Scattered thunderstorms will be tracking east across northeast
Colorado Friday evening to begin the extended period. The severe
threat should have shifted to the northeast plains as outflows
from storms help to stable areas along the Front Range. Storms
eventually end as they dissipate and move off to the east this
could be after midnight over the far northeast corner.

Northwest flow aloft will prevail Saturday around a high over the
Great Basin. Precipitable water values decrease a little to two-
thirds of an inch over the higher terrain to one inch over the
northeast plains. CAPE will be lower as well with 200-600 J/kg.
Should be enough for isolated thunderstorms Saturday afternoon with
the best chance being over the higher terrain.

The high retrogrades to the west Sunday and will be centered over
the Nevada/California border. This will lead to a stronger northwest
flow and cooling aloft. Instability increases a little with CAPES of
up to 1000 J/kg. Should see an increase in thunderstorms Sunday
afternoon and evening. How much more thunderstorm activity will
depend on the amount of moisture. Don't see much of an increase
for Sunday.

For Monday and Tuesday, the ridge flattens and weakens as a trough
moves onto the Pacific Northwest coast. The ridge will track
across the Central Rockies. Moisture and instability will decrease
with only isolated convection expected. Temperatures look to be
near to slightly above normal.

The trough over the Pacific Northwest will track eastward across the
northern states. With the ridge off to the east, a southerly flow
will transport moisture into the area. Lift from the trough combined
with the moisture is expected to bring a good chance for showers and
thunderstorms Wednesday afternoon and evening. With precipitable
water values climbing over an inch, expect heavy rain to be the main
threat. Airmass will remain moisture Thursday. However, with the
loss of synoptic lift, fewer storms are expected. With this being a
week away, still a lot of uncertainty on how this will pan out,
but with a moisture airmass in place scattered to numerous
thunderstorms should occur Wednesday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 803 PM MDT Thu Aug 12 2021

An outflow boundary is expected to move into the Denver Metro area
around 03z with moist southeasterly winds developing behind it.
This boundary could trigger a few storms around 05Z. If storms
develop, they could produce brief heavy rain before ending after
midnight. In addition, some of the high resolution models are
showing low clouds developing over KDEN during the early morning
hours. Therefore, have decided to add scattered low clouds into
the Denver TAF. With more moisture and instability expected
tomorrow, have decided to add a PROB group for scattered
thunderstorms into the local airport TAF's tomorrow afternoon.

&&

.HYDROLOGY...
Issued at 213 PM MDT Thu Aug 12 2021

There is a chance of isolated thunderstorms across northwestern
portions of Cameron Peak starting 21Z Friday afternoon which may
cause burn scar flooding concerns. Afternoon and evening showers
and thunderstorms are expected every day for the upcoming week. An
uptick in activity is expected for Sunday. A slight decrease in
storms should occur Monday and Tuesday. However on Wednesday, a
moist airmass may lead scattered to numerous thunderstorms with
heavy rain.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kalina
SHORT TERM...AD
LONG TERM...Meier
AVIATION...|Kalina
HYDROLOGY...AD/Meier
Hazardous weather outlook, Aug 12, 10:46 AM MDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MDT Thu Aug 12 2021

COZ030>051-131700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MDT Thu Aug 12 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Although air quality will be poor again, upper level forcing will
keep majority of wildfire smoke aloft and mostly to the west of our
region; Smoke aloft will keep skies a bit hazy. Thunderstorm
development is possible on the Palmer Divide which may produce brief
heavy rain, small hail and wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected Friday afternoon and evening.
Heavy rain, hail, and gusty winds will accompany the thunderstorms.
On Saturday, there will be fewer storms around as drier moves into
the area. Isolated to scattered thunderstorms are expected to form
each afternoon Sunday through through Wednesday with heavy rain
being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 12, 5:57 PM MDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Denver CO
557 PM MDT Thu Aug 12 2021

COZ041-046-047-130030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
557 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Elbert
and central Lincoln Counties through 630 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Kutch, or 20 miles southwest of Limon, moving west at
20 mph. Another strong thunderstorm was located about 10 miles south
of Hugo, also moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Simla and Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3893 10405 3913 10405 3913 10418 3941 10410
      3904 10331 3890 10345
TIME...MOT...LOC 2356Z 104DEG 19KT 3902 10389

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BARJENBRUCH
Special weather statement, Aug 12, 6:10 PM MDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Denver CO
610 PM MDT Thu Aug 12 2021

COZ041-045-046-130100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
610 PM MDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northwestern Elbert
and eastern Arapahoe Counties through 700 PM MDT...

At 610 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deer Trail to 9 miles northwest of Ramah,
or along a line extending from 30 miles northwest of Limon to 34
miles northeast of Colorado Springs. Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Deer Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3974 10388 3913 10418 3913 10451 3974 10415
TIME...MOT...LOC 0010Z 001DEG 10KT 3961 10407 3921 10431

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BARJENBRUCH
Special weather statement, Aug 12, 7:01 PM MDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Denver CO
701 PM MDT Thu Aug 12 2021

COZ041-045-046-130130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
701 PM MDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of north central Elbert
and south central Arapahoe Counties through 730 PM MDT...

At 701 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Deer Trail to near Ramah, or
along a line extending from 45 miles east of Denver to 27 miles
southwest of Limon. Movement was northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Simla and Deer Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3910 10405 3913 10406 3913 10421 3914 10428
      3965 10420 3962 10403 3910 10404
TIME...MOT...LOC 0101Z 154DEG 6KT 3959 10412 3909 10415

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BARJENBRUCH
Special weather statement, Aug 12, 11:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1109 PM MDT Thu Aug 12 2021

COZ040-041-130545-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1109 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of north central
Douglas and southwestern Arapahoe Counties through 1145 PM MDT...

At 1108 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Highlands Ranch, or 14 miles south of Denver, moving
south at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southwestern Centennial, Highlands Ranch, southern Littleton,
Greenwood Village, Lone Tree, Roxborough Park, Castle Pines, Louviers
and Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3944 10501 3944 10502 3946 10502 3947 10504
      3945 10505 3945 10507 3950 10509 3951 10508
      3954 10508 3956 10505 3958 10505 3962 10491
      3944 10485 3942 10499
TIME...MOT...LOC 0508Z 340DEG 6KT 3952 10500

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:10 PM MDTSpecial Weather StatementBOUElbert50 min
Aug 12, 7:01 PM MDTSpecial Weather StatementBOUElbert29 min
Aug 12, 7:49 PM MDTSevere Thunderstorm WarningBOUElbert26 min
Aug 12, 10:51 PM MDTAreal Flood AdvisoryBOUWashington84 min
Aug 12, 11:21 PM MDTAreal Flood AdvisoryBOUDouglas20 min
Aug 12, 11:41 PM MDTFlash Flood WarningBOUDouglas94 min
Aug 13, 12:38 AM MDTAreal Flood AdvisoryBOUDouglas, Jefferson82 min
Aug 13, 1:20 PM MDTAreal Flood AdvisoryBOUGrand85 min
Aug 13, 1:42 PM MDTAreal Flood AdvisoryBOUGrand2 hr
Aug 13, 2:27 PM MDTFlash Flood WarningBOUGrand2 hr
Aug 13, 3:36 PM MDTAreal Flood AdvisoryBOUGrand69 min
Aug 13, 3:53 PM MDTAreal Flood AdvisoryBOULarimer2 hr
Aug 13, 5:39 PM MDTFlash Flood WarningBOUGrand2 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.